Thunderstorm Wind, Lackawanna
- When
- July 23, 4:38 AM EST
- Where
- Lackawanna County, 1.24 mi ESE of Jessup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.460, -75.550
A few trees were blown down.
A stationary front extending from southern New England through the Delmarva region pulled eastward as low pressure developed along the boundary. As moisture pulled northward, heavy rain showers and thunderstorms developed, producing severe weather and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A stationary front extending from southern New England through the Delmarva region pulled eastward as low pressure developed along the boundary. As moisture pulled northward, heavy rain showers and thunderstorms developed, producing severe weather and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 1:48 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 AM EDT WED JUL 23 2008
.SYNOPSIS...
A STATIONARY FRONT EXTENDING FROM SOUTHERN NEW ENGLAND, BACK
THROUGH DELMARVA, WILL PULL EASTWARD LATER TODAY AS LOW PRESSURE
DEVELOPES ON THE FRONT. THIS WILL CAUSE COPIOUS MOISTURE TO FLOW
NORTHWARD, LEADING TO HEAVY RAIN SHOWERS AND THUNDERSTORMS. THE
HEAVIEST ACTIVITY WILL BE ALONG AND EAST OF INTERSTATE 81.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
SCATTERED CONVECTION CONTINUES THIS MORNING IN BOUYANT ATMOSPHERE.
BUF 0Z RAOB SHOWED CAPES IN EXCESS OF 1300 J/KG AND DECENT MID/UPR
LEVEL FLOW TO SUPPORT CONTINUED ACTIVITY.
A FEW CELLS HAVE APPROACHED SEVERE LIMITS, WITH GOOD LEAN AND
ELEVATED CORES. HOWEVER STORMS HAVE STRUGGLED TO HOLD TOGETHER
LONG, AND MOST HAVE BEEN LOW TOPPED. WITHOUT APPRECIABLE CHANGE TO
THE ATMOSPHERE, EXPECT ISOLATED TO SCATTERED CONVECTION THROUGH
THE MORNING HOURS.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AREA OF HEAVY PRECIP/CONVECTION MOVING OUT OF SOUTHERN PA WILL
TRACK INTO THE WYOMING VALLEY, POCONOS, AND CATSKILLS THIS
MORNING. THIS WILL PROVIDE THE FIRST GOOD SHOT OF PRECIP TO THIS
AREA, PRIMING IT FOR POTENTIAL PROBLEMS DOWN THE ROAD.
WE THINK THE GREATEST CONCERN WILL BE FROM LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS, AS GREAT LAKES TROF GOES NEGATIVE TILT
AND PERSISTENT UL JET POSITION GENERATES ADDED LIFT TO NY/PA IN
FAVORED RIGHT-REAR QUADRANT. PWATS CLIMB FROM 1.00-1.10 CURRENTLY
TO 1.25-1.50 BY 0Z THURSDAY.
NEGATIVE TILTING OF TROF WILL GENERATE DEEP SOUTHERLY FLOW.
POSITION OF JET/FRONT SUGGESTS THE MOST PERSISTENT HEAVY PRECIP
WILL BE EAST OF I-81. THIS LINES UP WELL WITH THE EXPECTED
OROGRAPHIC LIFT AS SOUTHERLY FLOW CLIMBS THE TERRAIN OF THE
POCONOS AND CATSKILLS.
TRENDED TOWARD HPC QPF GUIDANCE, WHICH LOOKS REASONABLE (3 TO 4
INCHES BASIN AVERAGE FAR EAST) GIVEN SETUP. NAM 9-10 INCH BULLSEYE
JUST EAST OF FA IS CONCERNING, BUT LOOKS UNRELIABLE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
BASICALLY NO CHANGE IN THINKING FROM PREVIOUS EXTENDED
PACKAGE...WITH FAIRLY GOOD MODEL AGREEMENT STILL IN TACT THIS
PERIOD.
UPPER-LEVEL TROUGHINESS OVER THE WEEKEND SHOULD SLOWLY RELAX EARLY
NEXT WEEK. ALMOST DAILY CHANCES FOR SHOWERS/THUNDERSTORMS
EXPECTED...ESPECIALLY SATURDAY WITH A FRONTAL PASSAGE ANTICIPATED.
CONVECTION SHOULD BE MORE DIURNALLY DRIVEN THE REST OF THE PERIOD
WITH COLD POOL ALOFT NEARBY.
NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH ABOUT MONDAY
(UPPER 70S TO NEAR 80)...SHOULD GRADUALLY WARM THEREAFTER.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO IFR RESTRICTIONS IN PATCHY FOG/SCATTERED SHOWERS EXPECTED
THIS MORNING. MORE WIDESPREAD SHOWERS THIS AFTERNOON INTO THE
EVENING...WITH LOCALLY HEAVY RAINFALL...WILL BRING ADDITIONAL
RESTRICTIONS.
WINDS SHOULD BE FAIRLY LIGHT THIS PERIOD...AVERAGING AROUND 5 KT
FROM THE SOUTH MUCH OF THE TIME.
OUTLOOK...
THU THROUGH SUN...FOG POSSIBLE EACH MORNING...WITH POTENTIAL IFR
RESTRICTIONS...OTHERWISE MAINLY VFR. BRIEF RESTRICTIONS POSSIBLE IN
SCATTERED SHOWERS/THUNDERSTORMS FOR THE AFTERNOON AND EARLY
EVENING HOURS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 11 AM EDT THIS MORNING THROUGH THURSDAY
EVENING FOR PAZ040-044-047-048-072.
NY...FLOOD WATCH FROM 11 AM EDT THIS MORNING THROUGH THURSDAY
EVENING FOR NYZ046-057-062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JMA/MLJ
AVIATION...MLJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 AM EDT WED JUL 23 2008 NYZ015>017-022>025-240715- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- 301 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ046-057-062-PAZ040-044-047-048-072-240715- OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 301 AM EDT WED JUL 23 2008 ...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT TOTALS TO THE NATIONAL WEATHER SERVICE. NYZ009-018-036-037-044-045-055-056-PAZ038-039-043-240715- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- 301 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN AND THUNDERSTORMS WILL INCREASE IN ACTIVITY LATER THIS MORNING, AND CONTINUE OFF AND ON THROUGH MIDDAY THURSDAY. RAINFALL OF 1 TO 2 INCHES IS EXPECTED BY THURSDAY. WIDESPREAD FLOODING IS NOT ANTICIPATED. HOWEVER ISOLATED AREAS COULD EXPERIENCE MINOR FLOODING IN HEAVY DOWNPOURS...ESPECIALLY URBANIZED AREAS AND NEAR STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT TOTALS TO THE NATIONAL WEATHER SERVICE. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1203 AM EDT WED JUL 23 2008 NYZ045-046-057-230500- CHENANGO NY-DELAWARE NY-OTSEGO NY- 1203 AM EDT WED JUL 23 2008 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN CHENANGO...WESTERN OTSEGO...AND FAR NORTHERN DELAWARE COUNTIES... * AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS TO AROUND 40 MPH...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORWICH TO MT UPTON TO GUILFORD TO BAINBRIDGE...AND MOVING NORTHEAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SOUTH PLYMOUTH AND HOLMESVILLE AT 1210 AM EDT... NORTH NORWICH AND SOUTH NEW BERLIN AT 1220 AM EDT... ROCKDALE AND MT UPTON AT 1225 AM EDT... GILBERTSVILLE AT 1230 AM EDT... SIDNEY AT 1235 AM EDT... MORRIS AT 1245 AM EDT... YOUNGS AT 1250 AM EDT... UNADILLA AND NEW BERLIN AT 1255 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 119 AM EDT WED JUL 23 2008 NYZ046-230545- OTSEGO NY- 119 AM EDT WED JUL 23 2008 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN OTSEGO COUNTY... * AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPRINGFIELD TO CHERRY VALLEY TO MIDDLEFIELD TO BOWERSTOWN TO MILFORD...AND MOVING NORTHEAST AT 30 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SCHENEVUS AND ELK CREEK AT 125 AM EDT... WORCESTER AND WESTFORD AT 130 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 451 AM EDT WED JUL 23 2008 NYZ056-057-062-PAZ038>040-043-044-047-048-072-230945- BRADFORD PA-BROOME NY-DELAWARE NY-LACKAWANNA PA-LUZERNE PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 451 AM EDT WED JUL 23 2008 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHERN AND EASTERN LUZERNE...LACKAWANNA...WYOMING...WAYNE...SUSQUEHANNA...BRADFORD... SOUTHERN DELAWARE...AND WESTERN SULLIVAN COUNTIES... * AT 449 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SOUTHWEST OF GOULDSBORO TO GLENDALE TO CLARKS SUMMIT TO FORKSTON TO SOUTHWEST OF NEW ALBANY ...AND MOVING NORTHEAST AT 35 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... YOSTVILLE AND WALLSVILLE AT 500 AM EDT... WINTON AND WILMOT AT 505 AM EDT... EVERGREEN AND QUICKTOWN AT 510 AM EDT... WYALUSING AND TERRYTOWN AT 515 AM EDT... LA ANNA AND WEST LENOX AT 520 AM EDT... WEST AUBURN AND UNIONDALE AT 525 AM EDT... PANTHER AND PLEASANT MOUNT AT 530 AM EDT... STEVENSVILLE AND SOUTH MONTROSE AT 535 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM HAIL TABERG 43.30N 75.62W
07/23/2008 E0.88 INCH ONEIDA NY PUBLIC
&&
DJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
534 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HAIL WESTERNVILLE 43.32N 75.38W
07/23/2008 E0.88 INCH ONEIDA NY PUBLIC
&&
DJPThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A few trees were blown down.
Trees and wires were blown down in Forest Lake Township on State Route 3029.
A bridge was flooded from Cork Hill Creek near Little Meadows. A road was also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127293, 127294, 127292.